Georgia, 2014

Wildfire in Georgia, January 25 to 27, 2014

January 25 to 27, 2014 · NWS FFC · 3 events in 2 counties and zones

A very cold airmass was in place on the 25th, cold enough to support some dry snow in the Georgia mountains. Temperatures warmed on the 26th as weak high pressure moved over the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very cold airmass was in place on the 25th, cold enough to support some dry snow in the Georgia mountains. Temperatures warmed on the 26th as weak high pressure moved over the area. High fire danger conditions were in place both on the 25th and 26th, based on low fuel moistures and a combination of strong winds on the 25th and low relative humidities on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 25, 2:28 PM EST, 32 minutes earlier.

Area forecast discussion, Jan 25, 2:28 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
228 PM EST SAT JAN 25 2014

.SHORT TERM /TONIGHT THROUGH MONDAY/...
MAIN CONCERN IN THE SHORT TERM PERIOD IS CHC FOR LIGHT SNOW LATE SUN
NIGHT AND MONDAY MORNING OVER NORTH GA. REST OF FCST LOOKS FAIRLY
QUIET. WINDS REMAIN GUSTY THIS AFTERNOON AND SHOULD DIMINISH QUICKLY
AFTER SUNSET.

LARGE LONG WAVE TROUGH STILL IN PLACE OVER ERN CONUS. GOOD AGREEMENT
AMONG 12Z GUIDANCE. BROAD S/W TROUGH SHIFTS INTO OH/TN VALLEY STATES
LATE SUNDAY. FORCING QUITE WEAK AND AGAIN DRY AIR MASS WILL REQUIRE
MORE LIFT THAN WHAT IS EXPECTED FOR PRECIP. HAVE ADDED SLT CHC POPS
FOR LIGHT RAIN POSSIBLY MIXED WITH LIGHT SNOW FOR EARLY MONDAY
MORNING FOR FAR NRN COUNTIES. ALSO A SMALL CHC FOR RAIN ALONG FAR
SRN ZONES MONDAY WITH FRONT ALONG GULF COAST.

SNELSON

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MAIN CHANGES TO THE FORECAST WERE IN THE TUESDAY NIGHT/EARLY
WEDNESDAY TIME FRAME.

OLD FRONTAL BOUNDARY WILL SITUATE ITSELF ACROSS CENTRAL FLORIDA BY
MONDAY NIGHT. MODELS DO PROG A DISTURBANCE TO MOVE NORTHEAST ALONG
THE STALLED BOUNDARY MONDAY NIGHT...BUT KEEP ANY ASSOCIATED PRECIP
SOUTH OF THE FORECAST AREA AT THIS TIME.

THE FRONT MAY PUSH A LITTLE FURTHER SOUTH DURING THE DAY ON
TUESDAY...AS HIGH PRESSURE TRIES TO BUILD SOUTH FROM THE OHIO
VALLEY. THE MODELS DO PROG ANOTHER DISTURBANCE TO MOVE EAST ALONG
THE STALLED BOUNDARY LATE TUESDAY/TUESDAY NIGHT ENHANCING THE
ISENTROPIC LIFT ACROSS THE GULF STATES. THERE ARE SOME MAJOR
DIFFERENCES BETWEEN THE MODELS CONCERNING THIS SYSTEM. THE NAM IS
THE STRONGEST...WITH THE MOST QPF. THE GFS IS THE FASTEST AND THE
DRIEST. THE NEW 12Z ECMWF HAS BROUGHT THE MEASURABLE PRECIP LINE A
LITTLE FURTHER NORTH ACROSS CENTRAL GA THAN IN PREVIOUS RUNS. THE
TEMPS WILL BE COLD ENOUGH FOR WINTRY PRECIPITATION.

THE NAM MODEL SOUNDINGS FOR THIS TIME PERIOD INDICATE A RAIN/SLEET
MIX. TEMPS DURING THE DAY TUESDAY SHOULD BE WARM ENOUGH FOR ALL RAIN
DURING THE AFTERNOON. AT THIS TIME...THE FORECAST SOUNDINGS LOOK
LIKE A SLEET SOUNDING RATHER THAN A FREEZING RAIN SOUNDING FOR THE
OVERNIGHT HOURS. THE WARM NOSE ALOFT IS WEAK. PLUS IT IS VERY HARD
TO TRANSITION FROM RA TO FZRA...ESPECIALLY WITHOUT VERY STRONG
FORCING/DYNAMICS. THIS IS DAY 4/DAY 5...AND THE FORECAST IS APT TO
CHANGE...DEPENDING UPON THE TRACK AND STRENGTH OF THE
DISTURBANCE/FRONTAL POSITION. SO...WILL STAY CONSERVATIVE AND ONLY
INTRODUCE SLIGHT CHANCE/LOW END CHANCE POPS FOR THE TUESDAY AND
TUESDAY NIGHT PERIOD.

A SECOND FRONT IS EXPECTED TO IMPACT THE REGION ON FRIDAY. LIGHT
PRECIP IS EXPECTED WITH THE FROPA. TEMPS WILL BE COLD ENOUGH FOR
ANOTHER ROUND OF LIGHT WINTRY PRECIP. DIDN'T MAKE ANY CHANGES TO
THIS PERIOD THO.

NLISTEMAA

&&

.FIRE WEATHER...
HUMIDITY VALUES QUITE LOW NOW WITH VALUES 20-30 PCT BUT 10HR FUELS
ARE RUNNING ABOUT 1-2PCT HIGHER THAN THIS TIME YESTERDAY.  AS IN
PREVIOUS DISCUSSIONS...SOILS ARE STILL COLD AND SOMEWHAT FROZEN
BELOW THE SURFACE. REPORTS FROM BURN BOSSES THIS WEEK WERE THAT
FIRES ARE HAVING DIFFICULTY BURNING WELL DUE TO THAWING SOIL. WILL
LET FIRE DANGER STATEMENT CONTINUE THROUGH THE EARLY EVENING.
HUMIDITY EXPECTED TO REMAIN ABOVE 30PCT EXCEPT TOWARDS SAVANNAH
RIVER VALLEY WHERE COULD DIP TO 25PCT FOR AN HOUR OR TWO.
SNELSON

.AVIATION...
18Z UPDATE...
NO AVIATION WX CONCERNS AND VFR THROUGH FCST. MID LEVEL CLOUDS
MOVED INTO ATL METRO AIRPORTS AND WILL CONTINUE TO PUSH SOUTH.
WEST TO NW WINDS A LITTLE LOWER THAN EXPECTED BUT STILL GUSTING TO
25KTS AND WILL DIMINISH AFTER SUNSET. SFC WINDS WILL COME BACK TO
SW BY SUNRISE.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          25  53  36  56 /   0   0  10   5
ATLANTA         27  53  39  52 /   0   0  10  10
BLAIRSVILLE     18  49  32  44 /   5   5  20  10
CARTERSVILLE    22  53  34  48 /   0   0  10  10
COLUMBUS        30  54  40  58 /   0   0   5   5
GAINESVILLE     25  49  36  50 /   0   0  10  10
MACON           28  54  38  59 /   0   0   5  10
ROME            21  52  33  45 /   0   5  10  10
PEACHTREE CITY  25  53  35  52 /   0   0  10   5
VIDALIA         34  56  43  63 /   0   0  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM/AVIATION/FIRE WEATHER...SNELSON
LONG TERM....NLISTEMAA
Hazardous weather outlook, Jan 25, 12:39 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1239 PM EST SAT JAN 25 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261745-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1239 PM EST SAT JAN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HIGH FIRE DANGER CONDITIONS ARE EXPECTED OVER PORTIONS OF
NORTH AND CENTRAL GEORGIA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONT WILL PUSH ACROSS THE AREA ON MONDAY. A COLD ARCTIC AIR
MASS BEHIND THE FRONT WILL COMBINE WITH GUSTY NORTH WINDS TO DROP
WIND CHILL VALUES INTO THE SINGLE DIGITS FOR MUCH OF NORTH GEORGIA
BOTH TUESDAY AND WEDNESDAY MORNINGS. SOME WIND CHILL VALUES COULD
DROP BELOW ZERO IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Fannin

When
January 25, 3:00 PM EST to 5:00 PM EST
Where
Fannin forecast zone
Property damage
$150
Reported by
Park/Forest Service
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Old Padena burned 0.1 acres and resulted in $150 in damages.

Wildfire, Fannin

When
January 26, 1:00 PM EST to 4:00 PM EST
Where
Fannin forecast zone
Property damage
$800
Reported by
Park/Forest Service
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled 3300 Fire burned 3.75 acres and resulted in $800 in damages.

Wildfire, Chattooga

When
January 26, 7:30 PM EST to January 27, 1:00 AM EST
Where
Chattooga forecast zone
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Mack White Gap burned 47 acres and resulted in $15,000 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511158, 511159, 511160.